Vernon Hills residents question misdiagnosed penicillin allergy symptoms
Ten percent of Americans report being allergic to penicillin. That number may be high. Research now shows that penicillin allergies have been misdiagnosed and over-reported. This often leads to use of alternate antibiotics, possibly more expensive and less effective. Vernon Hills residents who suspect they have penicillin allergy symptoms should contact Drs. Noga Askenazi and Eugenia Hahn of Advanced Allergy and Asthma Associates and Food Allergy Center of Illinois. Dr. Askenazi and Dr. Hahn provide accurate diagnosis to patients who suspect they have penicillin allergies.
How does a misdiagnosis occur?
Some patients, especially children, may develop a rash following treatment with a penicillin-based drug. The rash does not appear immediately. Instead, it can show up three to ten days following the start of the antibiotic. Called a maculopapular rash, it appears as flat, red spots on the face and body. Doctors are unsure why the rash presents. It could be from the illness or the drug. Patients who experience this rash are often diagnosed as having a penicillin allergy and are given alternate medication without additional testing.
Common penicillin allergy symptoms
Although skin irritation is a common allergy symptom, in this case, a maculopapular rash may not be a definite sign of allergic reaction. Genuine allergy symptoms usually appear within a few hours of starting the antibiotic.
Other penicillin allergy symptoms may include:
- Shortness of breath or wheezing
Proper diagnosis is crucial for any suspected allergy. A thorough exam and diagnostic tests such as skin tests, blood tests, and/or a graded challenge can provide an accurate assessment for penicillin allergies.
With locations in Elgin, Crystal Lake, and Lake Barrington, Dr. Askenazi and Dr. Hahn are easily accessible. If you experience allergy symptoms, call the office to schedule an appointment – 847 888 8802.